Alert archive / North Carolina / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

May 21, 2013Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2013, 7:40 PM EDT for Watauga County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2013, 7:40 PM EDT (23:40 UTC)
Expired
May 21, 2013, 8:15 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 147 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:45 PM EDTHAIL 11 S Foscoe, NCBENNETT WAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2013-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS51 KRNK 212340
SVRRNK
NCC189-220015-
/O.NEW.KRNK.SV.W.0039.130521T2340Z-130522T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 815 PM EDT

* AT 737 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR FOSCOE...OR 5 MILES WEST OF
  BLOWING ROCK...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FOSCOE...
  SEVEN DEVILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER SIZE
OR LARGER HAIL...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING
DOWNED TREES OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND
PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3623 8174 3612 8171 3611 8176 3611 8181
      3618 8184
TIME...MOT...LOC 2340Z 166DEG 9KT 3615 8176 

$$

DS
1 follow-up statement
465 
WWUS51 KRNK 220005
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
805 PM EDT TUE MAY 21 2013

NCC189-220012-
/O.CAN.KRNK.SV.W.0039.000000T0000Z-130522T0015Z/
WATAUGA NC-
805 PM EDT TUE MAY 21 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WATAUGA COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE REPORT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3623 8174 3612 8171 3611 8176 3611 8181
      3618 8184
TIME...MOT...LOC 0002Z 166DEG 9KT 3620 8178

$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:01 PM EDT, 39 minutes earlier.

Area forecast discussion, May 21, 7:01 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT TUE MAY 21 2013

.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE WILL DRIFT EAST AND OFFSHORE
OVERNIGHT. A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE
CENTRAL PLAINS INTO THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL
PUSH A COLD FRONT THROUGH THE AREA THURSDAY...FOLLOWED BY HIGH
PRESSURE ON FRIDAY.
&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 310 PM EDT TUESDAY...

SATELLITE LOOP SHOWED SCATTERED CU DEVELOPING THIS AFTERNOON
ESPECIALLY ACROSS THE HIGHER TERRAIN. REGIONAL WSR-88D LOOP
DISPLAYED ISOLATED CONVECTION FORMING JUST SOUTHEAST OF CWA ACROSS
EASTERN PORTIONS OF VIRGINIA AND NORTH CAROLINA IN THE MOIST AND
UNSTABLE AIR.  RNK WRF ARW AND RUC INDICATED THAT THE BEST CHANCE
FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL OCCUR ALONG THE
SOUTHERN BLUE RIDGE MOUNTAINS. THE NAM AND GFS FOCUS ON CONVECTION
THIS EVENING INTO TONIGHT IN THE WEST AND NORTHWEST. INCREASED POPS
THIS EVENING IN THE NORTHWEST ALLOWING FOR MENTION OF LIKELY FOR
SOUTHEAST WEST VIRGINIA WITH BEST SFC MOISTURE CONVERGENCE AND MID
LVL OMEGA FIELDS. SOME OF THE STORMS TONIGHT COULD CONTAIN HEAVY
DOWNPOURS...HAIL AND GUSTY WINDS. WITH THE LOSS OF SOLAR
HEATING...CONVECTION WILL WEAKEN AND TAPER OFF AFTER MIDNIGHT. WENT
WITH LOW TEMPERATURES CLOSE TO MILD ADJMAV WITH VALUES FROM THE MID
50S IN THE MOUNTAINS TO THE MID 60S IN THE SOUTHEAST. WARM AND HUMID
CONDITIONS CONTINUE ON WEDNESDAY IN THE SOUTHERLY FLOW OUT AHEAD OF
THE APPROACHING COLD FRONT AND UPPER TROUGH. INCREASED POPS FROM
WEST TO EAST ON WEDNESDAY...WITH HIGHEST POPS ALONG WESTERN
MOUNTAINS. THE SWODY2 (DAY TWO CONVECTIVE OUTLOOK) HAS THE SLIGHT
RISK JUST TO OUR WEST ON WEDNESDAY. PLAYED HIGHS TEMPERATURES COOLER
ON WEDNESDAY WITH READINGS FROM THE MID 70S IN THE MOUNTAINS TO
THE MID 80S IN THE SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 255 PM EDT TUESDAY...

HAVE A COUPLE DAYS MORE OF HUMID WEATHER BEFORE FRONT SWINGS ACROSS
THURSDAY AND BRINGS A RETURN TO LOWER DEWPOINTS.

UNTIL THEN...NO MAJOR CHANGES TO THE FORECAST. WEDNESDAY NIGHT A
PIECE OF SHORTWAVE ENERGY ARRIVES ACROSS THE CENTRAL APPALACHIANS
WHICH CREATES AN AREA OF SHOWERS AND STORMS...MAINLY AFFECTING THE
WRN EDGE OF THE FORECAST AREA. THE BETTER PUSH OF THE FRONT ON
THURSDAY COMBINED WITH BETTER UPPER SUPPORT SHOULD BRING SOME
ENHANCED THREAT OF SHOWERS AND STORMS. TIMING OF THIS FRONT DOES
VARY SOMEWHAT FROM THE MODELS BUT ENOUGH AGREEMENT TO HAVE HIGH
CHANCE TO LIKLEY IN THE AREA THURSDAY. TIMING ALSO GIVES ISSUES TO
SVR THREAT. ATTM...EXPECT A LINE OF SHRA/TSRA TO BE IN THE MTNS IN
THE MORNING AND MOVING INTO THE PIEDMONT BY EARLY AFTERNOON. NOT
SEEING A LOT OF HEATING AS CLOUDS WILL BE GENEROUSLY SPREAD. ONE
AREA WITH THE BETTER INSOLATION COULD BE SOUTHSIDE VA/NW NC
PIEDMONT. AT THIS TIME...THE STORM PREDICTION CENTER HAS A 5 PERCENT
THREAT OF SVR WX MAINLY OVER THE PIEDMONT AND TIDEWATER AREAS OF
VA/NC.

THE FRONT WILL BE EAST OF THE AREA GOING INTO THURSDAY EVENING WITH
LINGERING SHORTWAVE INDUCED SHOWERS ACROSS THE MTNS OVERNIGHT. THE
MAIN SHORTWAVE SHIFTS EAST BY 12Z FRIDAY WITH DRIER AND COOLER AIR
ARRIVING. HIGHS FRIDAY WILL RANGE FROM THE LOWER TO MID 60S WEST TO
THE LOWER TO MID 70S EAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 130 PM EDT TUESDAY

FOR THE LONG RANGE FORECAST...THE MODELS KEEP A TROUGH IN PLACE
EARLY ON AND THEN GO MORE TOWARD A ZONAL TO RIDGE CONFIGURATION BY
THE END OF THE PERIOD.

WE SHOULD BE MAINLY DRY AS SFC HIGH BUILDS ACROSS THIS WEEKEND...SO
WEEKEND HOLIDAY PLANS ARE LOOKING GOOD FOR OUTDOOR ACTIVITIES AT
LEAST SATURDAY...AS THE LATEST ECMWF SHOWS ANOTHER WEAK SHORTWAVE
PUSHING ACROSS BY SUNDAY AND MAY BRING SOME SHOWERS ACROSS THE MTN
EMPIRE OF SW VA/INTO THE NC MTNS SUNDAY MORNING.

THE FLOW SWINGS MORE TOWARD THE SOUTHEAST SUNDAY EVENING INTO EARLY
NEXT WEEK WITH INCREASING HUMIDITY AND TEMPS. MODELS KEEPING MORE
ACTIVE WEATHER ACROSS THE OHIO VALLEY AND WEST...ALTHOUGH A WESTERLY
FLOW ALOFT CAN BRING STORMS WORKING EAST INTO THE MTNS. GIVEN WPC
SOLUTION OF THE ECMWF ENSEMBLE WILL KEEP THE FORECAST MORE ON THE
LOW CHANCE SIDE...BUT IF THE 12Z ECMWF VERIFIES WE COULD BE GETTING
SOAKED AGAIN MONDAY-WEDNESDAY.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 645 PM EDT TUESDAY...

CONVECTION REMAINS QUITE ISOLATED ACROSS THE REGION THIS EVENING
WITH MOST COVERAGE OVER NW NORTH CAROLINA WELL SW OF THE TAF
SITES. MAIN CONCERN WILL BE WITH THE COMPLEX OF SHRA/TSRA
ASSOCIATED WITH AN OLD OUTFLOW HEADING NE OUT OF TN/KY DURING THE
NEXT FEW HOURS. LATEST SHORT RANGE GUIDANCE BRINGS SOME OF THIS AS
FAR EAST AS THE BLUE RIDGE AROUND MIDNIGHT BEFORE IT FADES. THUS
MAY HAVE A STORM OR SHRA AFFECT KBLF/KLWB DURING THE LATE EVENING
...WITH A BAND/CLUSTER OF SHRA/TSRA NEAR KBCB/KROA TOWARD
MIDNIGHT PENDING HOW FAR EAST THE PRECIP MAKES IT AFTER LOSS OF
HEATING AND LITTLE UPPER SUPPORT. GIVEN UNCERTAINTY WILL COVER
MAINLY WITH VCTS/VCSH FOR NOW AND AMEND IF STORMS DO INDEED GET
CLOSER.

OTHER CONCERN AGAIN WITH FOG LATE ESPCLY NEAR WHERE ANY RAINFALL
OCCURS GIVEN SUCH A MUGGY ENVIRONMENT. LATEST FORECAST RAOB
SOUNDINGS SUGGEST QUITE A BIT OF PATCHY FOG BUT LIKELY NOT AS
WIDESPREAD AS THIS MORNING EXCEPT IN SPOTS WHERE A SHRA PASSES.
REGARDLESS OF SHRA COVERAGE...APPEARS KLWB STILL HAS THE BEST
CHANCE TO DROP TO LIFR IN FOG WEDNESDAY MORNING WITH A PERIOD OF
IFR ELSW EXCLUDING KBLF/KROA WHERE ONLY BRIEF MVFR POSSIBLE AT
THIS TIME.

EXPECT A QUICK IMPROVEMENT TO CONDITIONS ON WEDNESDAY WITH THE
ONSET OF HEATING AND DECENT MIXING BY MID OR LATE MORNING. THINK
ALL SITES WILL BE VFR BY 15Z/11AM BUT WITH A BETTER SHOT AT
AFTERNOON CONVECTION DEVELOPING ESPCLY WEST OF THE BLUE RIDGE BY
20Z/4PM. WITH POTENTIAL TO SEE A BAND OF SHRA/TSRA DEVELOP WESTERN
SLOPES...INCLUDED A PREVAILING -TSRA THREAT AT BOTH KBLF/KLWB
WEDNESDAY AFTERNOON WHILE LEAVING ELSW VFR W/OUT CONVECTION UNDER
SCTD/BKN 5-6K FT CU FIELDS.

THE REGION STAYS IN A WARM...MOIST AIRMASS THROUGH THURSDAY AHEAD
OF A COLD FRONT THAT SHOULD PUSH THROUGH LATE IN THE DAY THURSDAY.
THIS WILL BRING THE BEST COVERAGE OF SHOWERS WEDNESDAY NIGHT INTO
THURSDAY ALONG WITH AREAS OF LATE NIGHT/EARLY MORNING FOG.

HIGH PRESSURE AND BETTER FLYING CONDITIONS ARE EXPECTED ON FRIDAY
AND THROUGH MUCH OF THE WEEKEND BEHIND THE FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH/KK
Hazardous weather outlook, May 21, 3:53 PM EDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT TUE MAY 21 2013

NCZ001>006-018>020-VAZ009-012>020-022>024-032>035-043>047-058-059-
222000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
353 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FRONTAL SYSTEM MOVES IN THURSDAY. THUNDERSTORMS ASSOCIATED WITH
THIS FRONT ARE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS. THE THREAT FOR DAMAGING WINDS AND LARGE HAIL APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-011-WVZ042>045-222000-
TAZEWELL-BLAND-GILES-MERCER-SUMMERS-MONROE-GREENBRIER-
353 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS MAY PRODUCE HEAVY RAIN...SMALL
HAIL AND GUSTY WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA BY THURSDAY. SOME
THUNDERSTORMS COULD BRING TORRENTIAL RAINS...HAIL AND GUSTY WINDS
AT TIMES...WEDNESDAY AFTERNOON INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 3:02 PM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT TUE MAY 21 2013

VAZ032-211930-
PATRICK VA-
302 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EXTREME SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 330 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR STUART...MOVING SOUTH AT 5 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT CLOUD TO GROUND
  LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL PATRICK COUNTY SOUTH OF STUART...

LAT...LON 3660 8028 3660 8023 3654 8018 3654 8019
      3654 8028 3654 8029
TIME...MOT...LOC 1857Z 350DEG 3KT 3657 8025

DS
Special weather statement, May 21, 5:34 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT TUE MAY 21 2013

VAZ032-212200-
PATRICK VA-
534 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  MEADOWS OF DAN TO STUART...OR ALONG A LINE EXTENDING FROM 8 MILES
  NORTHEAST OF ARARAT TO 6 MILES NORTH OF FRANCISCO...AND MOVING
  SOUTHEAST AT 15 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  AREAS OF RURAL PATRICK COUNTY SOUTH OF MEADOWS OF DAN AND STUART...

LAT...LON 3655 8036 3670 8045 3673 8038 3654 8027
TIME...MOT...LOC 2128Z 333DEG 11KT 3669 8040 3660 8033

DS
Special weather statement, May 21, 6:17 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT TUE MAY 21 2013

NCZ018-212245-
WATAUGA NC-
617 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 645 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PEORIA...OR 3 MILES NORTH OF BEECH
  MOUNTAIN...MOVING NORTHEAST AT 5 MPH.

* DIME SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BEECH MOUNTAIN...
  ROMINGER...
  PEORIA...

LAT...LON 3633 8187 3624 8177 3620 8184 3619 8188
      3622 8191 3624 8191 3624 8190 3625 8190
      3627 8189 3629 8192
TIME...MOT...LOC 2215Z 229DEG 5KT 3626 8190

DS
Special weather statement, May 21, 7:02 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT TUE MAY 21 2013

NCZ018-212330-
WATAUGA NC-
702 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 730 PM EDT

* AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BLOWING ROCK...MOVING NORTH AT 15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM. VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BLOWING ROCK...
  FOSCOE...

LAT...LON 3622 8176 3619 8161 3612 8166 3611 8178
TIME...MOT...LOC 2258Z 194DEG 13KT 3610 8172

DS
Special weather statement, May 21, 7:27 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT TUE MAY 21 2013

NCZ019-220015-
WILKES NC-
727 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 815 PM EDT

* AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DARBY...OR 10 MILES NORTH OF LENOIR...
  MOVING NORTHEAST AT 10 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THIS STORM. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  ELKVILLE...
  DARBY...

LAT...LON 3608 8142 3607 8144 3609 8145 3609 8147
      3610 8148 3610 8150 3610 8152 3611 8153
      3619 8146 3612 8133 3606 8140
TIME...MOT...LOC 2324Z 219DEG 9KT 3606 8149

DS
Special weather statement, May 21, 7:31 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT TUE MAY 21 2013

NCZ001-VAZ009-015-220000-
ASHE NC-SMYTH VA-GRAYSON VA-
731 PM EDT TUE MAY 21 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  EXTREME SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 800 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITETOP
  TO FLATWOOD...OR ALONG A LINE EXTENDING FROM 6 MILES WEST OF
  TROUTDALE TO ASHLAND...AND MOVING NORTH AT 15 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WHITETOP...
  NELLA...
  FLATWOOD...

LAT...LON 3661 8164 3662 8161 3664 8162 3677 8154
      3672 8142 3643 8166 3650 8170 3652 8170
TIME...MOT...LOC 2328Z 201DEG 12KT 3666 8155 3652 8166

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:58 AM EDTDense Fog AdvisoryRNKAlleghany, Ashe, Watauga4 hr
May 21, 6:17 PM EDTSpecial Weather StatementRNKWatauga28 min
May 21, 7:02 PM EDTSpecial Weather StatementRNKWatauga28 min
May 21, 7:19 PM EDTSevere Thunderstorm WarningRNKWatauga41 min
May 21, 7:27 PM EDTSpecial Weather StatementRNKCaldwell48 min
May 21, 7:31 PM EDTSpecial Weather StatementRNKAshe29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.